Alert archive / Oregon / High Wind Warnings in 2019

High Wind Warning 9, NWS Medford, OR

April 7, 2019Klamath County, Lake County, Oregon

NWS Medford, OR issued this high wind warning at Apr 7, 2019, 9:05 AM PDT for Klamath County, Lake County, Oregon. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2019, 9:05 AM PDT (16:05 UTC)
Expired
Apr 7, 2019, 5:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
702 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WWUS76 KMFR 071605
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
905 AM PDT Sun Apr 7 2019

ORZ030-031-080415-
/O.NEW.KMFR.HW.W.0009.190407T1605Z-190408T0000Z/
/O.CON.KMFR.WI.Y.0016.000000T0000Z-190408T0500Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
905 AM PDT Sun Apr 7 2019

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

The National Weather Service in Medford has issued a High Wind
Warning...which is in effect until 5 PM PDT this afternoon. 

* Winds: South to southwest 30 to 40 mph with gusts to 55 mph,
  except gusts up to 70 mph near Summer Lake.

* Locations in the warning include: Highway 31 from Paisley to
  Summer Lake. 

* Locations in the advisory include: Much of Lake County and the
  higher terrain of far eastern Klamath County, including Valley
  Falls, Adel, and portions of Highways 395, 140 and the rest of
  31.
 
* Impacts: Strong, gusty winds will make travel very difficult,
  especially for high profile vehicles. Loose and unsecured items
  may be blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-080000-
/O.CON.KMFR.WI.Y.0016.000000T0000Z-190408T0000Z/
Central Siskiyou County-
Including the city of Weed
905 AM PDT Sun Apr 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* Winds: South 30 to 35 mph with gusts to 45 mph.

* Locations include: The southern Shasta Valley, including Weed, 
  Gazelle, and portions of Interstate 5 and Highway 97 near 
  Weed. 

* Impacts: Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
058 
WWUS76 KMFR 072139
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
239 PM PDT Sun Apr 7 2019

ORZ030-031-081100-
/O.EXT.KMFR.WI.Y.0016.000000T0000Z-190409T0300Z/
/O.CON.KMFR.HW.W.0009.000000T0000Z-190408T0000Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
239 PM PDT Sun Apr 7 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PDT MONDAY...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* Winds: South to southwest 30 to 40 mph with gusts to 55 mph, 
  except gusts up to 70 mph near Summer Lake. 

* Locations in the warning include: Highway 31 from Paisley to 
  Summer Lake. 

* Locations in the advisory include: Much of Lake County and the 
  higher terrain of far eastern Klamath County, including Valley 
  Falls, Adel, and portions of Highways 395, 140 and the rest of 
  31. 

* Impacts: Strong, gusty winds will make travel very difficult, 
  especially for high profile vehicles. Loose and unsecured 
  items may be blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-080000-
/O.CON.KMFR.WI.Y.0016.000000T0000Z-190408T0000Z/
Central Siskiyou County-
Including the city of Weed
239 PM PDT Sun Apr 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* Winds: South 30 to 35 mph with gusts to 45 mph.

* Locations include: The southern Shasta Valley, including Weed, 
  Gazelle, and portions of Interstate 5 and Highway 97 near 
  Weed. 

* Impacts: Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
996 
WWUS76 KMFR 072348
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
448 PM PDT Sun Apr 7 2019


ORZ030-031-081200-
/O.EXP.KMFR.HW.W.0009.000000T0000Z-190408T0000Z/
/O.CON.KMFR.WI.Y.0016.000000T0000Z-190409T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
448 PM PDT Sun Apr 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT MONDAY...

...HIGH WIND WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

* Winds: South to southwest 25 to 35 mph with gusts to 55 mph. 

* Locations include: Much of Lake County and the higher terrain 
  of far eastern Klamath County. Includes the cities of Paisley, 
  Summer Lake, Silver Lake, Paisley, Valley Falls, Lakeview and 
  Adel. In addition, Highways 395, 140 and 31 are included in the 
  advisory area.

* Impacts: Strong, gusty winds will make travel very difficult, 
  especially for high profile vehicles. Loose and unsecured 
  items may be blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

$$

CAZ081-080100-
/O.EXP.KMFR.WI.Y.0016.000000T0000Z-190408T0000Z/
Central Siskiyou County-
Including the city of Weed
448 PM PDT Sun Apr 7 2019

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

Wind gusts will become weaker as we move into the evening.
Look for wind gusts around 25 to 35 mph to continue this evening. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Apr 7, 6:10 AM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 7, 6:10 AM PDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
610 AM PDT Sun Apr 7 2019

.Updated aviation discussion.

.SHORT TERM...A healthy Atmospheric River (AR) is aimed right at
us this morning and will remain our weather maker through Monday
before it finally starts to diminish. With origins in the tropics
near Hawaii, this AR has pushed precipitable water in our area to
around an inch this morning, and it will remain in the 1-1.3 inch
range through Monday morning. The vast majority of this water has
been squeezed out over the coastal mountains, in particular over
the Curry mountains. Red Mound, which is just above Brookings, has
already received over 4 inches of rain in the last 24 hours!

The situation probably won't change much through the day today and
tonight with the south coast and mountains continuing to get rain
of varying rates with peaks of up to 0.75 inch per hour at times
when hefty waves of moisture move through and upslope winds are
just right. Rain will also be persistent and occasionally hefty
over the north coast, across the Umpqua Basin, and into the
Cascades today. Flood watches remain in effect for much of this
area today. Other areas will also see rain from time to time, but
nowhere near the kind of amounts we're seeing at the coast.

In Medford proper, we will probably be rain-shadowed most of
today with breezy downslope winds, perhaps some peaks of sun, and
occasional light rain or sprinkles as moisture spills off the
terrain. Given the sub-tropical nature of the airmass, today will
be a rather mild day in Medford, temperature-wise, and if we see
much sun, it could be even warmer.

Also of note is that breezy winds will continue in the usually
windier locations. Expect continued windy conditions at the coast
(not quite warning level, and we don't issue advisories there),
and the Shasta Valley and east side will also see breezy winds.
Wind advisories remain in effect for the Shasta Valley and east
side today.

Tonight into Monday, the winds diminish, and so does the
downsloping, which will allow the moderate to heavy rain to move
into the Medford area and east side as well. Questions still
remain as to the timing of the heavier rain into Medford with
model solutions ranging from before dawn Monday to Monday
afternoon. Flood watches expand into these areas tonight and
Monday as a result. Regardless of the timing, Monday will be a
very wet day in most of our forecast area. -Wright

.LONG TERM...Tuesday through next Saturday. The GFS and ECMWF
operational runs are in fairly good agreement starting Tuesday,
but with the upper trough offshore compared to over the region as
it showed yesterday. This trough shifts east later Tuesday with
another front slipping down the back side of the ridge well
offshore Tuesday night/Wednesday morning. The GFS and ECMWF then
vary on bringing a closed low down into the region, with the GFS
being faster in bringing the closed low over the region Thursday
afternoon, while the ECMWF bring a weaker closed low to the east
of the region Friday morning. The upper low continues to move to
the southeast with an upper ridge building in behind Friday. This
ridge shifts eastward with the GFS and ECMWF coming into agreement
again, with an upper trough moving in and bringing another front
into the region Saturday. Sven

&&

.AVIATION...For the 07/12 TAFS...A stalled frontal boundary along
the coast will maintain a mix of IFR/MVFR from the coast to the
coastal range through today with moderate to heavy rain, mountain
obscuration, and gusty to strong south to southwest winds.
Conditions farther inland will be a mix of MVFR and VFR today with
isolated IFR conditions in heavier showers. Conditions will degrade
inland tonight as the front makes its way south and east. South to
southwest winds will be gusty across inland areas too today, so
increased turbulence is expected. 35kt wind gusts are expected at
KLMT this afternoon. Expect mountain obscuration mainly along and
west of the Cascades early today, expanding to include areas east of
the Cascades this evening. Keene

&&

.MARINE...Updated 200 AM PDT Sunday, 7 April 2019...A strong,
nearly stationary front will maintain hazardous conditions into
early next week. Gales will persist into this afternoon. Very
steep seas are expected to continue through tonight with the
combined wind waves, fresh southwest swell, and longer period west
swell each at high levels. Improvement that begins tonight will
be more noticeable on Monday, though seas are likely to remain
steep into Tuesday. A few weaker disturbances in a northwest flow
will keep the pattern active during the second half of the week.
However, conditions are likely to be below advisory conditions
Wednesday and possibly rise to advisory level in gusty north to
northwest winds later in the week. -DW/Keene

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Flood Watch from this afternoon through Monday evening for
     ORZ029>031.
     Wind Advisory until 10 PM PDT this evening for ORZ030-031.
     High Surf Advisory until 5 AM PDT early this morning for
     ORZ021-022.
     Flood Watch through Monday morning for ORZ021>025.
     Flood Watch from this afternoon through Monday morning for
     ORZ026.

CA...Flood Watch from this afternoon through Monday evening for
     CAZ082-083.
     Flood Watch from 11 AM PDT this morning through Monday afternoon
     for CAZ080.
     Wind Advisory until 5 PM PDT this afternoon for CAZ081.

Pacific Coastal Waters...High Surf Advisory until 5 AM PDT early
this morning for      PZZ350-356.      Gale Warning until 2 PM PDT
this afternoon for      PZZ350-356-370-376.      Hazardous Seas
Warning from 2 PM this afternoon to 2 AM PDT      Monday for PZZ350-
356-370-376.

In the hours before

Local storm report, Apr 7, 8:31 AM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
831 AM PDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       6 E GOLD BEACH          42.42N 124.31W
04/07/2019  M5.52 INCH       CURRY              OR   TRAINED SPOTTER

&&
Local storm report, Apr 7, 8:57 AM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
857 AM PDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     HEAVY RAIN       6 SE SELMA              42.23N 123.52W
04/07/2019  M0.58 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            8AM-8AM.

&&

SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 11:06 AM PDTRiver Flood WatchMFRCoos, Douglas42 hr
Apr 7, 2:20 PM PDTAreal Flood WarningMFRCurry27 hr
Apr 7, 2:35 PM PDTRiver Flood WatchMFRKlamath, Lake66 hr
Apr 7, 3:09 PM PDTAreal Flood AdvisoryMFRCoos31 hr
Apr 7, 4:30 PM PDTRiver Flood WatchMFRCoos, Curry, Douglas5 hr

Nearby

High Wind Warnings in Oregon, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.